Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 153, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 19, 2004, 4:46 AM CDT for Douglas County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2004, 4:46 AM CDT (09:46 UTC)
- Expired
- Jul 19, 2004, 5:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Douglas County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.8 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1241 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 190946 SVRTOP KSC045-191030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 445 AM CDT MON JUL 19 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DOUGLAS COUNTY IN EAST CENTRAL KANSAS * UNTIL 530 AM CDT * AT 444 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 4 MILES NORTHWEST OF LAWRENCE...MOVING SOUTH AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... CLINTON LAKE CLINTON BALDWIN CITY LAWRENCE LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3903 9522 3901 9548 3876 9547 3877 9507 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:05 AM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 19, 3:05 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 305 AM CDT MON JUL 19 2004 .DISCUSSION... MAIN FORECAST CHALLENGES ARE TEMPERATURES FROM WEDNESDAY ONWARD AND PRECIPITATION CHANCES TODAY AND AROUND MID WEEK. 00Z UPPER AIR MAPS SHOWING QUITE FAMILIAR PATTERN ALOFT WITH UPPER HIGH STILL OVER EASTERN NEW MEXICO AND WESTERN RIDGE/EASTERN TROF. WATER VAPOR LOOP INDICATING A CHANGE TO THE PATTERN HOWEVER WITH STRONG WESTERLIES COMING EAST AROUND 45N/155W. MOISTURE FROM AROUND 700MB TO 850MB WAS FARTHER EAST THAN PREVIOUS DAYS...FROM NEAR KOMA TO KMAF...AS LOW LEVEL RIDGE WEAKENED AND MOVED SOUTHEAST. RADAR IMAGERY HAD SCATTERED CONVECTION FROM SOUTHEAST NEBRASKA TO NORTHEAST KANSAS WITH MID LEVEL ISENTROPIC LIFT...MORE COVERAGE THAN PLANNED 24 HOURS AGO. WILL MONITOR LATEST TRENDS AS ISSUANCE TIME APPROACHES...BUT EXPECT STORMS SCATTERED ABOUT MOST AREAS BY DAWN...SAVE PERHAPS THE FAR WESTERN COUNTIES. SHOULD SEE A DOWNWARD TREND AS THE MORNING PASSES WITH SKIES CLEARING FROM WEST TO EAST. 06Z ETA AND RUC SEEM TO HAVE SOME HANDLE ON THINGS AND DIMINISH PRECIP BY NOON AS WELL. WITH INSOLATION NOT QUITE AS GOOD...HAVE KEPT TEMPS BACK FROM WHAT POTENTIAL 850MB TEMPS SUGGEST FOR THE EASTERN ZONES...WITH STILL AROUND 100F WEST. AREA OF MID LEVEL LIFT AND MOISTURE SHIFTS SOUTHEAST BY THIS EVENING...AND SHOULD KEEP ANY PRECIP OUT OF THE CWA TONIGHT. SOUTHWEST LOW LEVEL FLOW LOOKS TO REMAIN IN PLACE FROM TODAY THROUGH THURSDAY NIGHT...DEEPENING TO THE MID LEVELS AS RIDGE BUILDS EAST AND FLATTENS OUT TUESDAY. THIS SHOULD LEAD TO AN EVEN WARMER DAY...WITH MOST LOCATIONS NEAR TO SLIGHTLY ABOVE THE CENTURY MARK. WILL LEAVE SMALL POPS GOING FOR LATE TUESDAY NIGHT BUT CONFIDENCE NOT HIGH WITH THIS. THICKNESS RIDGE REMAINS OVER THE AREA WEDNESDAY WITH FRONT IMPINGING SOUTH INTO THE PLAINS. COULD SEE ANOTHER VERY HOT DAY WITH PREFRONTAL TROF NEARBY BUT SURFACE LOW LOCATION...NOT AGREED UPON BY MODELS...COULD BE A MAJOR PLAYER IN DETERMINATION OF HIGHEST AREA TEMPS. HAVE TRENDED UP A CATEGORY OR SO FOR NOW. FRONT SHOULD FINALLY SINK IN WEDNESDAY NIGHT WITH SCATTERED STORMS LOOKING TO BE A PRETTY GOOD BET HERE AND INTO THURSDAY AND BUMPED UP POPS A BIT. MUCH COOLER AIR STILL PROGGED TO SINK SOUTH FROM NORTHERN CANADA FOR THE WEEKEND. TOO A QUICK LOOK AT NEW GFS...NOT QUITE AS COOL AS LAST NIGHT/S RUN...BUT STILL NEAR ECMWF AND CMC. WILL TREND TEMPS DOWN A FEW DEGREES MORE. CHECKED ON RECORD COOL HIGHS FOR THE WEEKEND...MID 60S TO AROUND 70...AND HAPPENED TO RUN ACROSS A CURIOUS SIMILARITY TO THE CURRENT SITUATION IN JULY OF 1998....WHEN AREA HIGHS FROM THE 19TH TO THE 21ST WERE AROUND 100...FOLLOWED BY HIGHS IN THE LOW TO MID 70S FROM THE 24TH TO THE 26TH...WE/LL SEE. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. && 65
Hazardous weather outlook, Jul 18, 4:40 PM CDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 440 PM CDT SUN JUL 18 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-191000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 440 PM CDT SUN JUL 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT A FEW THUNDERSTORMS MAY DEVELOP ACROSS THE AREA LATE IN THE NIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDELY SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS THE NORTHEAST AND EAST CENTRAL AREAS UNTIL MID MORNING ON MONDAY. THUNDERSTORMS ARE ALSO POSSIBLE ACROSS PORTIONS OF THE AREA FROM LATE TUESDAY NIGHT THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jul 19, 4:30 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
430 AM CDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 AM HAIL HIAWATHA 39.85N 95.54W
07/19/2004 1.00 INCH BROWN KS TRAINED SPOTTER
&&
PFNearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.